Question: If a patient is presenting with signs and symptoms of hypoglycemia (confusion, diaphoresis, pallor, tachycardia, etc.) and you find them with a BG of 4.5mmol/L, but family on scene states their normal BG is over 12mmol/L, and that they are presenting as they typically do when their blood sugar is low, AND you cannot identify from assessment/history any other reason for their current presentation, is it advised to give them oral glucose at this point if they are able to swallow?
Great question. As I am sure you are aware, hypoglycemia can cause a multitude of symptoms, and one patient with hypoglycemia may present completely different from another patient with hypoglycemia.
In the above case, this patient is not technically hypoglycemic, as its defined in the ALS by a BG of <4.0 mmol/L for those 2 years of age or older, or <3.0 mmol/L for those less than 2 years old.
With cases like this its important to take the history that the family is providing. That is, if the patient has a history of presenting like this when their blood sugar falls below 12, and they have a history of responding to glucose supplementation, then glucose could potentially be of use here.
However, in these circumstances where delivery of medical therapy to a patient does not fall within your medical directives, it is advisable to patch. In this case in particular, there are many things that could be contributing to the patients presentation (MI, sepsis to name a few). As well, its curious that the family didnt try to administer oral glucose supplementation if this patient has a history of presenting in this manner when hypoglycemic.